New York, 2005

Flood in New York, April 2 to 3, 2005

April 2 to 3, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 2, 8:50 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 2, 8:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EST SAT APR 2 2005

.DISC...HUGE STORM...VERTICALLY STACKED...IS VERY SLOWLY MOVING INTO
SOUTHERN PA. SOUTHEASTERLY WINDS OF THE DECK...INCREASING UP TO 50
KTS THROUGH A DEEP LAYER OF THE ATMOSPHERE...HAVE DRIVEN PWS TO WELL
OVER AN INCH. THIS NEARLY TROPICAL MOIST AIR...SLAMMING INTO THE EAST
FACING SLOPES OF THE CATSKILLS...IS PRODUCING VERY RAIN AND LOOKS TO
BE PRODUCING FLOODS OF NEAR RECORD PROPORTIONS IN THOSE PARTS.
RAINFALL...NOT AS HEAVY (YET) IN THE IMMEDIATE CAPITAL
DISTRICT...BUT STILL HAVE A SLUG OF RAIN TO COME THROUGH. THE ONLY
GLIMMER OF HOPE IS THAT A NOTICEABLE DRY SLOT...IS WORKING UP INTO
SOUTHERN NEW YORK STATE NOW...AND WILL HOPEFULLY BEGIN CUTTING
RAINFALL RATES BACK SOON TO OUR SOUTH...AND WELL AFTER MIDNIGHT TO
OUR NORTH. HOWEVER...EVEN IF THIS HAPPENS...RUNOFF FROM THE
EXCESSIVE RAINS AND SNOW MELT WILL CONTINUE TO SWELL ALL TRIBUTARIES
AND BRING EVEN MORE OUT OF THEIR BANKS.

WILL UPDATE TO REFLECT CURRENT TRENDS...AND MAINLY TO ADJUST TEMPS
UPWARD TONIGHT AND INTO THE FIRST PORTION OF TOMORROW. ALL FLAGS
REMAIN UP.

**************PREVIOUS AREA FORECAST DISCUSSION*****************

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
THIS ENTIRE PERIOD WILL BE DOMINATED BY THE STRONG CUTOFF UPPER LOW
THAT WILL LIFT NORTHEASTWARD ACROSS THE REGION TONIGHT AND SUNDAY...
AND REACH THE CANADIAN MARITIMES BY TUESDAY MORNING.

HEAVY RAIN EARLY TONIGHT WILL BECOME MAINLY OCCASIONAL LIGHT RAIN
LATE TONIGHT AND SUNDAY AS THE CENTER OF THE UPPER LOW MOVES OVER
THE FORECAST AREA FOR MOST OF THE DAY ON SUNDAY. AS IT LIFTS TO THE
NORTHEAST OF THE FORECAST AREA SUNDAY NIGHT...ENOUGH COLD AIR WILL
COME INTO THE REGION FOR LEFTOVER RAIN TO CHANGE TO SNOW AT HIGHER
ELEVATIONS. BY MONDAY JUST SHOWERS WILL REMAIN IN THE CYCLONIC
NORTHWEST FLOW WITH ENOUGH COLD AIR DURING THE MORNING FOR SNOW
SHOWERS AT HIGHER ELEVATIONS.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
A BRIEF PERIOD OF DRY AND FAIR WEATHER TUESDAY THROUGH WEDNESDAY
NIGHT. THEN ANOTHER CUTOFF LOW WILL MOVE INTO THE REGION WITH A
PROLONGED CHANCE OF RAIN/SHOWERS THURSDAY THRU SATURDAY. AT THIS
TIME...MODEL PCPN FORECASTS ARE NOT AS HEAVY AS WITH PREVIOUS
SYSTEMS...POSSIBLY BECAUSE THE CUTOFF LOW HAS ALREADY REACHED ITS
MATURE STAGE AND LOST MUCH OF ITS DYNAMICS BY THE TIME IT REACHES
OUR AREA.

&&

.AVIATION...MAINLY MVFR/IFR CONDITIONS WILL PREVAIL WITH
RAIN...RAIN-INDUCED FOG AND LOW CEILINGS. TERMINALS COULD BRIEFLY
REACH INTO VFR CATEGORY BUT WILL NOT LAST THERE. IF ANYTHING LATER
TONIGHT...WHILE THE RAIN WILL EVENTUALLY BECOME MORE SHOWERY AND
DRIZZLY...CEILINGS WILL LOWER INTO THE LIFR RANGE WITH SOME FOG
PERSISTING OR WORSENING. CONDITIONS WILL REMAIN IFR/MVFR INTO
SUNDAY. A STRONG LOW LEVEL SOUTHEASTERLY JET...UP TO 60 KTS...WILL
CAUSE LOW LEVEL WIND SHEAR ACROSS MOST THE REGION UNTIL 02Z-06Z.

&&

.HYDROLOGY...WIDESPREAD MINOR TO MODERATE FLOODING IS TAKING PLACE
ACROSS OUR HSA. WE EXPECT ANOTHER 1-3 INCHES OF RAINFALL TONIGHT
INTO SUNDAY SO MORE FLOODING PROBLEMS WILL TAKE PLACE. AFTER
THAT...SOME DRYING WEATHER IS IN THE OFFING. THE RUNOFF WILL
CONTINUE THROUGH SUNDAY...AND LARGER RIVERS WILL NOT CREST UNTIL
LATE SUNDAY OR EVEN MONDAY.

&&

.FIRE WEATHER SYNOPSIS...WET FLAG CONDITIONS WILL CONTINUE THROUGH
SUNDAY. AFTER THAT...SLOW DRYING WILL TAKE PLACE SO THE FIRE WEATHER
THREAT LOOKS VERY MINIMAL INTO MUCH OF NEXT WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
MA...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
NY...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNINGS FOR THE MOHAWK...SCHOHARIE...HUDSON...ESOPUS...
         METTAWEE AND ROUNDOUT.
VT...FLOOD WATCH THROUGH 6PM EDT SUNDAY.

&&
Hazardous weather outlook, Apr 2, 2:00 PM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EST SAT APR 2 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN
SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
200 PM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

WIDESPREAD FLOODING IS EXPECTED TODAY.  PLEASE SEE FLOOD WATCHES AND
WARNING STATEMENTS.

.DAYS TWO THROUGH SEVEN...

FLOODING TO CONTINUE SUNDAY...AND PROBABLY INTO EARLY NEXT WEEK ON
SOME RIVERS.  THERE IS A CHANCE THAT THERE MAY BE MORE HEAVY RAINFALL
LATE IN THE WEEK...ABOUT FRIDAY...BUT THIS IS VERY UNCERTAIN AS IT IS
SO FAR INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

ULSTER...GREENE...DUTCHESS...LITCHFIELD...COLUMBIA...BERKSHIRE...
MONTGOMERY...FULTON...SCHOHARIE...ALBANY...SCHENECTADY...
RENSSELAER...SARATOGA...WASHINGTON...BENNINGTON...WINDHAM....
HERKIMER...HAMILTON AND WARREN COUNTIES.

ANY REPORTS OF RAINFALL WOULD BE GREATLY APPRECIATED AT THE WEATHER
SERVICE IN ALBANY.

OKEEFE

In the hours before

Local storm report, Apr 2, 5:35 PM EST, 3 hours 55 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0534PM     SAT APR 02 2005
#1 0000001 000
EHOR WLSR EHQT APTS
01456    FILE 28   SP HORSEHEADS NY1070100                   APR 02-05
TO       APB

                      ROAD CLOSING
COUNTY ROAD 8 - LOWMAN CROSSOVER - TOWN OF ASHLAND  CHEMUNG COUNTY NY
CLOSED DUE TO HIGH WATER

AUTH Z/SGT TERRY L STEWART      SNELL  1723
OPER - SNELL, JOHN G                  1734
Local storm report, Apr 2, 5:37 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            CLAVERACK               42.22N 73.72W
04/02/2005                   COLUMBIA           NY   TRAINED SPOTTER

            CLAVERACK CREEK OUT OF ITS BANKS.

0457 PM     FLOOD            NORTH BLENHEIM          42.47N 74.44W
04/02/2005                   SCHOHARIE          NY   TRAINED SPOTTER

            SMALL CREEKS ALL OUT OF BANKS.

0512 PM     FLOOD            MIDDLEBURGH             42.60N 74.33W
04/02/2005                   SCHOHARIE          NY   TRAINED SPOTTER

            CLUVERWIE CREEK FLOODING.

0532 PM     FLOOD            CATSKILL                42.21N 73.87W
04/02/2005                   GREENE             NY   LAW ENFORCEMENT

            FOLLOWING ROADS CLOSED...EMBOUGHT RD...PAUL SAXE
            ROAD...MOUNTAIN ROAD.

&&

OKEEFE
Local storm report, Apr 2, 7:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLOOD            GILBOA                  42.40N 74.40W
04/02/2005                   SCHOHARIE          NY   AIRPLANE PILOT

            ELY ROAD CLOSED BETWEEN GUINEA ROAD AND SPENCER ROAD.
            CULVERT WASHED OUT.

0625 PM     FLOOD            SPRUCETON               42.19N 74.31W
04/02/2005                   GREENE             NY   OTHER FEDERAL

            WEST KILL REACHED FLOOD STAGE OF 3.00 FEET.

0700 PM     FLOOD            KINGSTON                41.93N 74.00W
04/02/2005                   ULSTER             NY   EMERGENCY MNGR

            STATE OF EMERGENCY DECLARED

&&

OKEEFE
Local storm report, Apr 2, 7:39 PM EST, 1 hour 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0738PM     SAT APR 02 2005
#2 0000002 000
CTSO WLSR
01739    FILE 28   TIOGA CO SO                               APR 02-05
TO       APB

*************STATE OF EMERGENCY*************STATE OF EMERGENCY********

AT THIS TIME ALL OF TIOGA COUNTY NY IS UNDER A STATE OF EMERGENCY
DUE TO HEAVY RAINS AND FLOODING NO UNECESSARY TRAVEL IS ADVISED THE
COUNTYWILL REMAIN UNDER THIS STATE OF EMERGENCY FOR AN UNDETERMINED
AMOUNT OF TIME ANY QUESTIONS CONTACT THIS OFFICE AT 607-687 1010

AUTH DISPATCHER MATT KROM         MKROM    1939
OPER - KROM,MATTHEW D                 1937
Local storm report, Apr 2, 8:30 PM EST, 1 hour before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0829PM     SAT APR 02 2005
#1 0000001 000
CDSO WLSR
00799    FILE 28   DELAWARE CO SHERIFF  NY0120000            APR 02-05
TO       APB

**********STATE OF EMERGENCY**************STATE OF EMERGENCY****************

AT THIS TIME ALL OF DELAWARE COUNTY NY IS UNDER A STATE OF EMERGENCY DUE TO
DANGEROUS DRIVING CONDITIONS   TRAVEL WILL BE LIMITED TO EMERGENCY PERSONNEL
ONLY

AUTH EISEL,JAMES E CHAIRMAN OF BOS               MACRABIE 2030
OPER - MACRABIE,MARY JOE              2029

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Ulster

When
April 2, 9:30 PM EST to April 3, 5:40 AM EST
Where
Eastern Ulster forecast zone
Property damage
$275,000
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heavy rainfall has pushed water over roads near Blue Mountain Reservior in Saugerties.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448200.